Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Interactions Between Certain HIV Or Hepatitis C Drugs And Cholesterol-Lowering Statin Drugs Can Increase The Risk Of Muscle Inju

Posted Mar 13 2012 6:53pm

The U.S. Food and Drug Administration (FDA) is issuing updated recommendations concerning drug-drug interactions between drugs for human immunodeficiency virus (HIV) or hepatitis C virus (HCV) known as protease inhibitors and certain cholesterol-lowering drugs known as statins. Protease inhibitors and statins taken together may raise the blood levels of statins and increase the risk for muscle injury (myopathy). The most serious form of myopathy, called rhabdomyolysis, can damage the kidneys and lead to kidney failure, which can be fatal.
Facts about statins and protease inhibitors

The labels for both the HIV protease inhibitors and the affected statins have been updated to contain consistent information about the drug-drug interactions. These labels also have been updated to include dosing recommendations for those statins that may safely be co-administered with HIV or HCV protease inhibitors (see Statin Dose Limitations below).

Healthcare professionals should refer to the current drug labels for protease inhibitors and statins for the latest recommendations on prescribing these drugs.

Patients should contact their healthcare professional if they have any questions or concerns about taking protease inhibitors and statins.

Post a comment
Write a comment:

Related Searches